Florida, 2022

Heavy Rain in Florida, August 24, 2022

August 24, 2022 · NWS JAX · 1 event in 1 county or zone

The axis of the Atlantic high pressure was stretched across the Florida peninsula resulting in relatively light flow at the surface. 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The axis of the Atlantic high pressure was stretched across the Florida peninsula resulting in relatively light flow at the surface. Aloft, broad troughing over the lower Mississippi Valley and ridging over the Bahamas continued southwesterly flow maintaining the anomalously moist airmass over the area, with PWATs near 2.3 inches. The sea breezes developed in the afternoon with showers and storms developing along the boundaries as they shifted inland. The Atlantic/Gulf sea breeze merger occurred along an axis of rich moisture along I-75 in the evening. Slow-moving storms that developed from the merger dumped about 2 inches of rainfall within an hour west of Ocala.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 24, 2:49 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 2:49 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
349 PM EDT Wed Aug 24 2022

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 346 PM EDT Wed Aug 24 2022

Weak surface high pressure will be over region this period.

Airmass is quite moist this afternoon, but mid levels are fairly
mild, so not terribly unstable. Convection has initiated this
afternoon due to diurnal heating, particularly in areas where bodies
of water provide boundaries that add to the surface convergence.
The east coast sea breeze is expected to push pretty far inland
this afternoon, where it will meet with the gulf coast sea breeze.
This sea breeze merger is expected to occur near the I75
corridor, where the greatest coverage of convection is expected to
occur later this afternoon. The flow aloft is generally from the
west southwest, so expect this activity to drift back toward the
east as it weakens this evening. So, it is possible that beach
communities stay dry this afternoon, then have showers with
embedded thunderstorms move in toward later this evening to around
midnight. Expecting much of the shower and thunderstorm activity
to move off shore and dissipate during the overnight hours.

Lows in the lower to mid 70s expected.

A very similar pattern is forecast for Thursday, with convection
developing across the area on diurnal heating in the late morning
and early afternoon, then moving inland with the sea breeze, before
slowly moving back toward the coast in the evening.

Highs Thursday will be in the 85 to 90 degree range.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 346 PM EDT Wed Aug 24 2022

High pressure will be northeast of the region this period. This will
provide for a prevailing lower level onshore flow. This will allow
the east coast sea breeze to push well inland each afternoon. Daily
rounds of convection will develop in the late morning to early
afternoon hours due to diurnal heating, with this activity then
moving inland with the sea breeze. In general, the area will remain
in a moist airmass keeping the potential for numerous diurnal
showers and storms in the forecast.

Temperatures this period will be near seasonal levels.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 346 PM EDT Wed Aug 24 2022

Surface high pressure will be centered to the northeast through
Tuesday, continuing the onshore flow pattern. Ample moisture will
continue across the area this period. With the onshore flow pattern
convection will develop during the late morning hours due to diurnal
heating. As the east coast sea breeze moves west in the afternoon,
storm cells will develop along it, pushing much of the convective
activity inland. While chances for convection will exist over
eastern counties, the greatest chances will be inland toward the I75
corridor each afternoon and evening, as the east coast and gulf sea
breezes merge.

The high will build more toward the east on Wednesday, resulting in
more of a flow from the south. The southerly flow will continue to
bring moisture into the region. The east coast sea breeze will push
inland during the afternoon, but likely only to the central part of
forecast area where it will stall, and will meet the gulf coast sea
breeze over NE FL.

Temperatures will be near seasonal levels this period.

&&

.MARINE...
Issued at 346 PM EDT Wed Aug 24 2022

Weak high pressure will be over the region through Thursday. High
pressure will build to the northeast Friday, and remain there
through the weekend and into next week.

Rip Currents:  SE GA: Moderate through Thursday
               NE FL: Moderate through Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  88  72  86 /  20  80  60  80
SSI  77  86  76  85 /  20  40  50  70
JAX  73  88  72  88 /  30  50  50  80
SGJ  76  87  75  87 /  30  50  50  80
GNV  73  90  71  88 /  70  60  50  90
OCF  73  90  73  89 /  60  60  50  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&

In the hours before

Local storm report, Aug 24, 12:33 PM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     LIGHTNING        2 N ORANGE PARK         30.20N 81.71W
08/23/2022                   DUVAL              FL   LAW ENFORCEMENT

            *** 1 INJ ***
            TEENAGER WAS ELECTROCUTED BY LIGHTNING
            STRIKE ON ROOSEVELT BLVD.

&&

SCC
Special weather statement, Aug 24, 4:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
516 PM EDT Wed Aug 24 2022

FLZ024-GAZ165-264-242145-
Inland Nassau FL-Northeastern Charlton GA-Inland Camden GA-
516 PM EDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of north central
Nassau, western Camden and northeastern Charlton Counties through 545
PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or 8 miles east of Folkston, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Kings Ferry, Winokur and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3076 8193 3104 8207 3106 8197 3105 8194
      3106 8193 3109 8176 3079 8176
TIME...MOT...LOC 2116Z 168DEG 17KT 3084 8187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
August 24, 5:00 PM EST to 5:46 PM EST
Where
Marion County, 2.4 mi SSW of Kendrick
Reported by
Mesonet
Coordinates
29.220, -82.190

Mesonet station FW6750 Ocala measured 2.09 inches of rain within an hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052967.